Select Page

In the bathroom at the medical-imaging office I slipped my shoulder out of the neck of my shirt to see if it looked any different after it had been injected with lots of lidocaine and gadolinium. Because I wasn’t going to be home for a while I thought it would be a good idea to get a baseline so I’d know if there were any problems later. I wasn’t expecting any, but the radiologist did mention that an infection in the joint from the injection site, while rare, would require a good six weeks of IV antibiotic therapy and that’s something I have no interest in being a part of.

The black Sharpied X to indicate the best location for the needle, as determined by what he was seeing on the real-time X-ray screen, and the red dot at the point of injection was as expected, but my shoulder was a pasty greenish-gray. Hmm. Pasty didn’t surprise me, but the hue was new. Gadolinium is clear, but maybe there was some faint bruising from repeatedly forcing the needle with the dye into various parts of my shoulder and then moving it around to distribute the dye throughout the joint. Probably, though, it was the bad light in the bathroom.

I didn’t check it again until I got undressed for bed, when I was mildly alarmed to see that my whole arm was the same sickly color. This time I could be sure it wasn’t the light. And my other arm! And my stomach? My sides? This was not mentioned among the possible side effects of an arthrogram and MRI, and I don’t bruise easily. I come from sturdy stock and adverse reactions to anything is not something I’ve had much experience with.

So I looked more closely, to see if there was some sort of pattern to the light and dark areas, but it seemed odd that the darkest areas were the farthest away from the injection site. And wasn’t my bra white this morning? Ahh: looks like I’ll need to wash my new garment-dyed, dark blueish-greenish shirt separately the first few times.